Iowa, 2018

Hail and Damaging Winds in Iowa, July 25, 2018

July 25, 2018 · NWS DMX · 13 events in 9 counties and zones

A fairly traditional setup for severe weather was in place over the state, a nice departure from events to this point in the season, with a cold front situated to the northwest moving towards and into the area. Convective initiation was expected along and ahead of the frontal boundary during the afternoon and evening hours, which came to fruition.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A fairly traditional setup for severe weather was in place over the state, a nice departure from events to this point in the season, with a cold front situated to the northwest moving towards and into the area. Convective initiation was expected along and ahead of the frontal boundary during the afternoon and evening hours, which came to fruition. Supporting features of the environment included SB and MUCAPE values around 1000-2000+ J/kg and effective bulk shear in the 30 to 40 kt range. More borderline support for severe potential was seen for hail with CAPE values in the hail growth region around 500 J/kg and DCAPE values around 800-1000 J/kg. All in all, initiated storms were either of the isolated or multi-cellular variety throughout much of the event. With a semi-supportive environment for severe weather, the storms acted as much with multiple reports of nickel to quarter sized hail and wind damage including large tree branches and farm outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 25, 2:22 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 25, 2:22 PM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
322 PM CDT Wed Jul 25 2018

.DISCUSSION.../Tonight through Wednesday/
Issued at 322 PM CDT Wed Jul 25 2018

Upper trough rotating across Manitoba/Ontario currently on water
vapor imagery with the sfc low situated across NE Ontario. An
associated sfc trough axis and cold front extends south southeast
through southern MN/southern SD/eastern NE. A few storms have
developed in vicinity of the pre-frontal trough across far NW IA and
southern MN, with another storm near the front itself in SW MN.
Isolated to scattered storms expected to continue to develop along
and ahead of the front through the late afternoon hours and spread
across northern Iowa through early evening. As the upper trough
drops into the Great Lakes region/eastern Ontario through this
evening and the front continues to push into Iowa, activity is
expected to move into central Iowa toward late evening. However main
areas of forcing to move more into WI/IL and NE/KS, with coverage
expected to become more limited as the front sags into
central/southern Iowa. This is also expected due to decreasing
instability as it approaches central/southern Iowa with cloud cover
having been in place much of the day. Therefore have the highest
pops toward mid evening across the north. Decent shear with any
storm that becomes organized so could still see an isolated severe
storm with damaging winds the main threat and large hail a secondary
threat. All activity expected to push south of the area as the front
moves into northern Missouri late tonight. High pressure to build
into the state for Thursday into early Friday with dry and cooler
conditions expected as H85 temps drop to around +9C to +10C across
the area.

Another shortwave trough to drop through a northwest flow pattern
late Friday which could spread some showers/isolated storms into
west central to southern Iowa. Greater chances for rain showers to
come Saturday into Saturday night as a stronger trough to dig into
the region and move from the Dakotas early Saturday across Iowa
Saturday night. Little instability present with this system across
Iowa so expect mainly rain to showers and no thunder to isolated
thunder through the day. May have a lingering light shower into
Sunday, but then dry conditions expected Sunday night into Monday.
General troughiness aloft in the area through midweek so could see
another pop up storms late Tuesday, but overall expect dry and cool
conditions to continue through mid week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Thursday afternoon/
Issued at 138 PM CDT Wed Jul 25 2018

Cold front to push south southeast across the area this evening
with northwesterly winds by late tonight/Thursday. Expect some
isolated to scattered showers/storms tonight with main impacts at
the northern TAF sites and potentially into KDSM. Otherwise
northwesterly winds could be a bit gusty Thursday. CIGS expected
to remain VFR but if do get a stronger storm at one of the sites
could see a brief higher MVFR. Did not include any mention of that
now.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...Beerends
AVIATION...Beerends
Hazardous weather outlook, Jul 25, 2:03 PM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
303 PM CDT Wed Jul 25 2018

IAZ004-262015-
Emmet-
303 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a marginal to slight risk of severe thunderstorms over
central Iowa with the primary risks being large hail and damaging
wind gusts from this afternoon into this evening.

A River Flood Warning also remains in effect for the West Fork
Des Moines River. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

River flood warnings remain in effect near Estherville through
the week.

There will be periodic thunderstorm chances Saturday through
Monday. The threat of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly this afternoon and evening.

IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-262015-
Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-Pocahontas-
Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-Boone-
Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
303 PM CDT Wed Jul 25 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a marginal to slight risk of severe thunderstorms over
central Iowa with the primary risks being large hail and damaging
wind gusts from this afternoon into this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

There will be periodic thunderstorm chances Saturday through
Monday. The threat of severe weather appears low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed briefly this afternoon and evening.

Ansorge

In the hours before

Special weather statement, Jul 25, 3:32 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Des Moines IA
432 PM CDT WED JUL 25 2018

IAZ005-006-252230-
Kossuth IA-Winnebago IA-
432 PM CDT WED JUL 25 2018

...Strong Thunderstorm Moving Into Northern Iowa...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Bricelyn, or 18 miles northwest of Forest City,
moving east southeast at 35 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Buffalo Center, Thompson, Leland, Rake, Scarville and Hogsback
Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Iowa.

LAT...LON 4350 9354 4329 9361 4343 9410 4350 9406
TIME...MOT...LOC 2131Z 285DEG 30KT 4346 9387

REV

The radar

The Minneapolis radar (KMPX), 153 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 thunderstorm wind. Local standard time, as filed.

Hail, Winnebago

When
July 25, 3:47 PM CST
Where
Winnebago County, 6.17 mi WSW of Vinje
Measured
0.75 in hail
Reported by
Public
Coordinates
43.480, -93.800

Public reported nickel sized hail.

Hail, Winnebago

When
July 25, 4:00 PM CST
Where
Winnebago County, 4.41 mi NNE of Neils
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.390, -93.690

Trained spotter reported quarter sized hail.

Thunderstorm Wind, Winnebago

When
July 25, 5:05 PM CST
Where
Winnebago County, 5.06 mi E of Rake
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
43.470, -93.830

Public reported large limbs, 3 to 4 inches in diameter, down at farmsteads between 60th and 90th avenues on 490th St. This is a delayed report.

Hail, Cerro Gordo

When
July 25, 5:55 PM CST
Where
Cerro Gordo County, 5.09 mi E of Portland
Measured
1 in hail
Reported by
Public
Coordinates
43.140, -93.030

Public reported quarter sized hail.

Thunderstorm Wind, Cerro Gordo

When
July 25, 6:00 PM CST
Where
Cerro Gordo County, Mason City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
43.150, -93.200

Law enforcement reported several large branches and one larger tree down. This is a delayed report and was made via social media.

Hail, Cerro Gordo

When
July 25, 6:03 PM CST
Where
Cerro Gordo County, 1.38 mi S of Mason City
Measured
1 in hail
Reported by
Social Media
Coordinates
43.130, -93.200

Public reported quarter sized hail. This is a delayed report.

Thunderstorm Wind, Hancock

When
July 25, 6:21 PM CST
Where
Hancock County, 0.51 mi W of Kanawha
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
42.930, -93.790

Public reported their fence blown down in their yard. This is a delayed report.

Hail, Humboldt

When
July 25, 6:50 PM CST
Where
Humboldt County, 3.15 mi NNE of Rutland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.810, -94.270

Trained spotter reported a mix of pea to quarter sized hail and some branches of about an inch in diameter or less down.

Thunderstorm Wind, Wright

When
July 25, 6:55 PM CST
Where
Wright County, 0.69 mi N of Dows
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
42.660, -93.500

Fire department reported large limbs down in town of around 6 to 8 inches in diameter.

Thunderstorm Wind, Butler

When
July 25, 7:00 PM CST
Where
Butler County, 4.18 mi N of Bristow
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
42.830, -92.910

Local radio station relayed report of grain bin damage north of Bristow. This is a delayed report.

Thunderstorm Wind, Bremer

When
July 25, 7:02 PM CST
Where
Bremer County, 0.51 mi E of Waverly
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.730, -92.470

Trained spotter reported a large limb broken, wind speed unknown at the time. This is a delayed report.

Hail, Webster

When
July 25, 7:19 PM CST
Where
Webster County, 2.46 mi NW of Ft Dodge
Measured
1 in hail
Reported by
Social Media
Coordinates
42.520, -94.220

Public reported quarter sized hail. This is a delayed report.

Hail, Hamilton

When
July 25, 7:38 PM CST
Where
Hamilton County, 0.51 mi W of Kamrar
Measured
0.75 in hail
Reported by
Social Media
Coordinates
42.400, -93.740

Public reported nickel sized hail. This is a delayed report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773911, 773912, 773913, 773914, 773918, 773920, 773921, 773925, 773931, 773934, 773936, 773937, 773939.